An Antibiotic That is Worrisome for Thyroid Patients

Ronald Grisanti D.C., D.A.B.C.O., D.A.C.B.N., M.S.

When it comes to life-threatening infections, antibiotics have been a GodSend, however for minor infections the following antibiotics are troublesome and are known to cause some nasty side effects.

The antibiotic family I am referring to are fluoroquinolones. You may also see it referred to as quinolones. The following make up the quinolones: Ciprofloxacin, Cipro, Ciloxan eye drops, Levofloxacin, Levaquin, Quixin, Moxifloxacin, Avelox, Vigamox eye drops, Norfloxacin, Noroxin, Ofloxacin, Ocuflox, Floxin, Floxin Otic, Floxacin, Trovafloxacin, Trovan and alatrofloxacin.

Side effects include sudden severe insomnia, hypnic jerks, tendon and cartilage tears, brain fog, weird sensations like bugs crawling on you, headaches, buzzing, pain, tinnitus (ear ringing), face-down fatigue, moving abdominal pain and every thyroid symptom possible.

For people with thyroid disease, these antibiotics are especially worrisome because the quinolone antibiotics are built with a fluoride backbone. It is important to note that fluoride is extremely toxic to your thyroid.

Combining quinolone antibiotics with Levothyroxine (a T4 drug) may lead to reduced absorption of thyroid medicine and cause changes in TSH.

From a functional medicine perspective, fluoride competes with iodine which is necessary to make T4.

I don’t like fluoride, or fluorine, or anything related to f6tluoride coming anywhere near your thyroid gland.

Four medications have been pulled off the market, and the remaining drugs have a “Black Box” warning on them from the FDA.

If you are taking an antibiotic check with your pharmacist to see if it is in the fluoroquinolone family.

If so you would be wise to ask your physician for another type of antibiotic. Again this plays an even more significant role if you are suffering with thyroid disease.


Reference: 

Cohen, S. Thyroid Healthy. 2014

The information on this website is not intended to replace a one-on-one relationship with a qualified health care professional and is not intended as medical advice. It is intended as a sharing of knowledge and information from the research and experience of Dr. Grisanti and his functional medicine community. Dr. Grisanti encourages you to make your own health care decisions based upon your research and in partnership with a qualified health care professional. Visit www.FunctionalMedicineUniversity.com for more information on our training in functional medicine. Look for practitioners who have successfully completed the Functional Medicine University’s Certification Program (CFMP) www.functionalmedicinedoctors.com. This content may be copied in full, with copyright, contact, creation and information intact, without specific permission, when used only in a not-for-profit format. If any other use is desired, permission in writing from Dr. Grisanti is required.

Share

More Posts

Contact Us